MKSAP: 32-year-old man with abdominal pain

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 32-year-old man is evaluated in the emergency department for a 5-day history of worsening crampy abdominal pain and eight to ten loose bowel movements a day. The patient has a 5-year history of ulcerative colitis treated with azathioprine and topical mesalamine; before this episode, he had one or two bowel movements of well-formed stool a day. The patient had sinusitis recently, which resolved with antibiotic therapy. He has otherwise been healthy and has not traveled recently, had contact with sick persons, or been noncompliant with medication.

On physical examination, the temperature is 38.3 °C (101 °F), the blood pressure is 130/76 mm Hg sitting and 105/60 mm Hg standing, the pulse rate is 90/min sitting and 120/min standing, and the respiration rate is 18/min. The abdomen is diffusely tender without rebound or guarding. Laboratory studies reveal hemoglobin 12.3 g/dL (123 g/L), leukocyte count of 28,000/µL (28 × 109/L) with 15% band forms, and platelet count of 234,000/µL (234 × 109/L). Intravenous fluids are started and stool studies are obtained.

Which of the following is the most appropriate next step in the management of this patient?

A) Increase dosage of azathioprine
B) Start oral vancomycin
C) Start oral mesalamine
D) Small-bowel radiographic series

MKSAP Answer and Critique

The correct answer is B) Start oral vancomycin. This item is available to MKSAP 15 subscribers as item 10 in the Gastroenterology and Hepatology section. More information about MKSAP 15 is available online.

This patient likely has Clostridium difficile antibiotic-associated colitis complicating his underlying inflammatory bowel disease. C. difficile is an anaerobic gram-positive rod that produces two toxins, both capable of damaging the mucosa of the colon and causing pseudomembranous colitis. Infectious diarrhea associated with C. difficile has emerged as a major public health concern and can be seen in patients with underlying inflammatory bowel disease. Whenever a patient with inflammatory bowel disease presents with a new flare, stool studies, including C. difficile toxin assay, should be done. This patient’s recent history of antibiotic use greatly increases his risk of C. difficile infection. The fever, orthostasis, leukocytosis, and abdominal tenderness in the setting of chronic immunosuppression are all signs that he needs to be hospitalized for further investigations (for example, CT scan to rule out toxic megacolon) and to start empiric therapy. Optimal therapy is orally administered metronidazole or vancomycin and should be initiated promptly for severely ill patients.

It would be unwise to increase his immunosuppression either by adding prednisone or increasing the azathioprine in the setting of possible infection. There is no role for evaluation of the small bowel mucosa with a small-bowel series in order to diagnose small-bowel inflammation.

Key Point

  • Infectious causes should be considered in exacerbations of diarrhea in patients with inflammatory bowel disease.

Learn more about ACP’s MKSAP 15.

This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Comments are moderated before they are published. Please read the comment policy.

Most Popular